I have a question. My pdoc put me on Lamictal knowing I'm on the b-control pill. He never said anything about it interfering with the effectivness of my b-control pill. But when I got home I did some reading online and a few sites mentioned that Lamictal can cause b-control to work less effectively and one specified it could be up to 50%!
I would think my pdoc would warn me of this if it were true. ???
Is this info I found online bogus? ......or maybe it could happen to a tiny perctage of women? I just don't want to get pregnant on top of all that I'm dealing with.
I don't feel right second guessing my pdoc. Hopefully I'm just being paranoid. Please tell me I am.
I dont take lamictal myself but i did a lot of research on all the mood stabilisers when i was diagnosed and to my knowledge lamictal shouldnt cause any problems with birth control. If anything, a lot of meds can interfere with actually getting pregnant as some contain prolcatin which can cause menstrual irregularities. But this obviously isnt true for everyone.
Seek a second opininon from your doc/pdoc if you're worried, but ive never heard of this myself and they would normally warn you about this, as obviously some meds can cause birth defects if taken during pregnancy
I'm on lamictal and the birthcontrol pill, too. From what I've researched it is unlikely that lamictal affects the pill; however, the pill affects lamictal. The pill reduces the concentration of lamictal in your system. There have been a very few reports of unexpected pregnancies while using lamictal but I think it is probably human error. I've been on this med for 4 months now and no problem and believe me, I get pregnant easily with no contraception. If you have breakthrough bleeding or your period starts early that is a sign that the pill isn't working effectively.
Keep us updated on how it goes. I've noticed I'm a complete bear a day before my period to a week after my period. I get very depressed, irritable and have ruminating thoughts. I don't know if this is because the higher concentration of lamictal in my blodd or what. I've been posting around about this and from what I hear i may need to add another med during this time. Take care and I wouldn't worry too much.
I have been through this over and over with my pdoc, my gp, and pharmacist. I have been on lamictal for 2 years now and bcp's for a LOT longer. I haven't gotten pregnant. I did notice though that the 3 different bcp's i was on during these last two years did affect the effectiveness of the lamictal. I have had my doses changed depending on which pill i am on. i am now off the pill and have been able to go down from 300mg/day to 100mg/day. hope this helped, let me know if you need anything else!
Hey, Jen Daughter is titrating on Lamictal only on 20mgs and is on orthotrycyclen. I did read about the BCP and it seems that it poses more of a problem when you add the BCP after starting the Lamictal. Daughter was on the BCP prior to the Lamictal being started.
Just wondering if that was one of the pills that caused problems for you??? I also read that some pdocs will have you take more Lamictal the week before your period to compensate for that period of time.
Yes....as far as the BCP's performance it shouldn't be a problem it is more of the Lamictal's performance that the BCP becomes a problem.
Thanks for the info...we see the pdoc on Monday and I will ask him about it and let you know what I find out.
Ortho-tri was the first bcp i was ever on, but that was like 7 years ago. I wasn't on it with Lamictal. I had the best luck with Mircette while on lamictal, I felt the most stable. Just FYI, do not try the patch (ortho evra) while on lamictal--very, very, very bad.
Thank you so much, everyone, for your responses. You were all a big help.
I have been on ortho-tri for only 3 months and lamictal for 11 days. I have always had terrible trouble with depression/anxiety during the week before my period. It is interesting to know that the bcp can effect lamictal. I will have to keep that in mind. Once I'm up to a higher dosage of Lamictal and stable, I should pay special attention to my moods during pms.